Q. Why do so many medications cause drowsiness?
A. “May cause drowsiness” is a common warning on drug labels, and there are several reasons why. Steven Crosby, assistant professor of pharmacy practice at Massachusetts College of Pharmacy and Health Sciences, says that drugs can make us drowsy in multiple ways, particularly drugs that reach the brain and directly affect the central nervous system. Benzodiazepenes, for instance, which are used to treat conditions like anxiety and insomnia, boost the effect of a brain chemical that makes it harder for brain cells to fire, causing a sedative effect. The antihistamine diphenhydramine (Benadryl) uses a different mechanism to directly depress the brain’s arousal system.
Some drugs can cause fatigue or tiredness even if they’re not acting on the brain, such as blood pressure medications that slow the heart rate.
Even if drowsiness induced by one medication is mild, Crosby says, “patients may be on multiple medications, so you might be seeing a summation or an amplification of this effect.”
Sometimes, drowsiness appears on the list of a drug’s side effects because a subset of patients reported experiencing drowsiness in clinical trials of the drug, but “it may not be immediately clear from what’s known about the mechanism that there’s a direct effect,” Crosby says. Later research may uncover mechanisms for unexplained side effects, but in other cases there is no reason based on what’s known about the drug. These are referred to as “idiosyncratic” effects and may related to the makeup of the individual.
Have a question? E-mail email@example.com.